NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 12:48 PM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 26, 12:48 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
148 PM EDT Sat Jul 26 2025
.SYNOPSIS...
Shower and thunderstorm chances continue today as a front lifts
north across the region. Additional showers and thunderstorms
are expected Sunday as the front drifts back to the south.
Locally heavy rain and strong wind gusts are possible in some of
the storms.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Showers and thunderstorms increase again this afternoon
- Isolated instances of damaging wind and flash flooding possible
- Hot and humid this afternoon; heat indices of 95 to 100
---------------------------------------------------------------
Earlier shower and thunderstorm activity associated with the
first in a series of shortwaves has exited to the east. It
deposited a band of 1 to 1.5 inches of rain near and north of
I-80, with pockets of up to 2.5 inches in Jefferson County PA.
Lesser amounts were observed to the south.
The next shortwave will track across northern OH/southern
Ontario this afternoon and evening, helping to push our
lingering surface boundary northward as a warm front. With
1000-2000 J/kg of MLCAPE and no capping aloft, scattered to
numerous storms are forecast to develop during the afternoon,
with coverage best north of Pittsburgh associated with the
shortwave.
The air mass remains soupy, with precipitable water
in the 1.8 to 2.1 inch range currently (the 12Z PBZ sounding
measured 2.02 inches). These values will actually decrease
slightly this afternoon as some drier mid-level air arrives
this afternoon, visible on water vapor loops. Even so, these
reduced values remain at the top end of climatology, so rainfall
will continue to be efficient. The drier air aloft will also
increase the potential for downburst winds in the stronger
storms. DCAPE may increase into the 800-1000 J/kg range for a
portion of the region, supporting this. Deep shear will remain
relatively modest, on the order of 25 to 30 knots, but it may be
enough to allow for some limited storm organization/cold pool
conglomeration that may also support a wind risk.
Isolated instances of flash flooding remain possible as well,
given the high PWAT and respectable warm cloud depth. Winds
aloft also favor some backbuilding/training of cells that could
locally enhance rainfall totals. HREF shows maximum 6-hour
rainfall potential in the range of 1.5 to 2.5 inches. Think that
instances of flash flooding will remain isolated enough to
preclude the need for a flood watch, although areas that
received heavier rain this morning north of Pittsburgh will have
a bit more elevated threat.
Temperatures in the upper 80s to near 90 and dewpoints in the
lower to mid 70s will lead to heat indices of 95 to 100 this
afternoon, with perhaps a few downtown/valley locations rising a
bit above 100.
Yet another shortwave will cross the region overnight. Although
storm intensity should be lower after sunset as overall
instability diurnally decreases, at least scattered showers and
thunderstorms can be expected overnight, again with best
coverage north of Pittsburgh, Elevated instability should help
to maintain thunder chances. Another warm and muggy night, with
lows in the lower 70s for many.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:
- More showers and thunderstorms Sunday.
- Locally heavy rainfall and gusty wind possible in Sunday storms.
- Hot with low chances for afternoon showers/storms Monday.
----------------------------------------------------------------
Tomorrow morning, a shortwave trough will pass through the region
and the flow aloft will veer to the NW. This will move the surface
boundary SE across the area on Sunday. Showers/storms are expected
with the morning shortwave, however, they are expected to become
more numerous as the front crosses the area in the afternoon. The 0-
6km shear will be near 30kt during the start of the day and weaken
into the afternoon. Even with weakening shear, there is 2500-3000
J/kg most-unstable CAPE during the early evening with DCAPE between
750-850 J/kg. This could result in a Marginal Risk for severe storms
with wind being the primary concern as there would not be enough
shear to support hail growth.
The showers/storms should end by Sunday evening as the front shifts
south and dissipates, and as shortwave ridging begins to build
across the area.
Most of Monday is expected to be dry, as an upper high builds across
the Central CONUS. The Upper Ohio Valley region is expected to be on
the NE periphery of the high in NW flow with a weak shortwave trough
expected to approach and cross the region during the afternoon. This
could spark a few showers/storms with its passage. Mainly dry
weather should return Monday night after the passage of the wave.
The heat will return Monday as well, with highs around 90 for most
locations.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
KEY MESSAGES:
- Hot weather continues through mid week.
- Mainly dry Tuesday and Wednesday.
- Showers/storms return Wednesday night and Thursday.
- Cooler and less humid by late week into the weekend.
-------------------------------------------------------------------
Model ensembles indicate the Central CONUS upper high will persist
through mid week. The Upper Ohio Valley region will remain on the NE
periphery of the high, under NW flow aloft. At this time, ensembles
indicate little shortwave support for precip during the day Tuesday
and Wednesday, though isolated storms are possible.
The high is progged to weaken and retrograde west late Wednesday
into Thursday. An increasingly amplified pattern will build across
the northern CONUS, with a prominent trough across the NE CONUS. A
shortwave embedded in the main trough, along with a surface cold
front, are expected to approach and cross the region Wednesday night
into Thursday, with shower and thunderstorm chances. Dry, cooler,
and less humid weather is expected by Friday as high pressure builds
in. Dry and relatively seasonable temperatures are expected to
persist throughout the weekend.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Generally VFR conditions are in place at 18Z, although some
lower stratocumulus remains at FKL/DUJ; this should mix out
over the next hour to a cumulus deck.
As a boundary lifts north as a warm front this afternoon, the
next in a series of shortwaves will support the development of
scattered to numerous showers and thunderstorms this afternoon,
with coverage highest north of PIT. Timing between now and
sunset is fairly tricky, and used fairly wide 3-hour TEMPO (PIT
on north) or PROB30 (south of PIT) groups to try to give the
best timing. Any storm will be capable of heavy rain/brief IFR
visibility, as well as gusty wind. Outside of precipitation,
wind will be light out of the southwest with scattered to broken
cumulus.
A relative lull in activity is expected this evening, with
generally VFR conditions. Yet another shortwave will cross
tonight, maintaining shower and thunderstorm chances, although
intensity should drop off a bit as storms become elevated once
again. Again, chances are a bit better north of PIT, and used
prevailing SHRA/TEMPO TSRA where chances are highest, generally
between 06Z and 13Z. A low stratocumulus deck is expected to
develop overnight even away from showers, with MVFR/IFR
ceilings. Cannot rule out some patchy fog as well, especially
where heavy rain occurs.
Gradual improvement is expected past sunrise, with some
lingering showers into mid-morning. By midday, low VFR/high MVFR
ceilings are forecast, with a developing light west wind.
Another round of afternoon convection is possible, mainly after
18Z.
Outlook... Daily showers and thunderstorm chances, with
restriction chances, will continue into early next week with
a series of disturbances.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...CL
NEAR TERM...CL
SHORT TERM...Lupo
LONG TERM...WM/Lupo
AVIATION...CL
Hazardous weather outlook, Jul 26, 12:49 PM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
149 PM EDT Sat Jul 26 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-
WVZ001>004-012-271800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-Hancock-Brooke-
Ohio-Marshall-Wetzel-
149 PM EDT Sat Jul 26 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk, or level 1 out of 5, for severe
thunderstorms this afternoon and evening. The main hazard is
expected to be damaging wind gusts. In addition, showers and
thunderstorms could produce locally heavy rainfall, which could
result in localized flash flooding this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms could produce locally heavy rainfall on
Sunday, which could result in localized flash flooding.
Monday through Wednesday, expect the return of heat indices in the
upper 90s to 100F.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ021-029-031-073>078-WVZ021-509>514-271800-
Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
149 PM EDT Sat Jul 26 2025
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk, or level 1 out of 5, for severe
thunderstorms this afternoon and evening. The main hazard is
expected to be damaging wind gusts. In addition, showers and
thunderstorms could produce locally heavy rainfall, which could
result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a Marginal Risk, or level 1 out of 5, for severe
thunderstorms on Sunday. The main hazard is expected to be damaging
wind gusts.
There is a Marginal Risk, or level 1 out of 4, for excessive rain on
Sunday. Showers and thunderstorms could produce locally heavy
rainfall, which could result in localized flash flooding.
Monday through Wednesday, expect the return of heat indices in the
upper 90s to 100F.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Lupo